Indiana, 2018

Flooding in Indiana, December 31, 2018

December 31, 2018 · NWS ILN · 2 events in 2 counties and zones

A strong low pressure system brought moderate to heavy rain to the region, with reports of one to two inches of rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A strong low pressure system brought moderate to heavy rain to the region, with reports of one to two inches of rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Dec 31, 4:01 PM EST, 2 hours 29 minutes earlier.

Area forecast discussion, Dec 31, 4:01 PM EST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
401 PM EST Mon Dec 31 2018

.SYNOPSIS...
A strong low pressure system will move through the region today
into tonight, bringing periods of rain and gusty winds through
the early overnight period. More seasonable temperatures will
move into the region for Tuesday with some spotty light
precipitation possible. Dry conditions will return for mid week,
with another chance for precipitation for Thursday night into Friday.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Warm sector working its way through forecast area, with convective
line moving into area more quickly. Have adjusted timing of
precipitation and wind gusts. With the rainfall and low clouds
through much of the day, instability quite marginal. While wind
gusts with the convective line potentially nearing severe
limits, instability is diminishing as the line approaches the
southern forecast area. Wouldn't be surprised to see some tree
damage, even with sub-severe winds, in the saturated soil. Thunder
also quite limited with this low topped convection, so kept the
chance for thunder as scattered to isolated. By 00z, much of
the convection will be east of the region, with the low from the
mid Mississippi Valley tracking through the Great Lakes, post
frontal winds will increase to 40-50 mph through the evening and
into the overnight. With the faster tracking of the low, there
is potential for an earlier diminishing of these non-
thunderstorm winds.

While precipitation has been briefly heavy, only minor localized
flood issues even possible, especially with the more quickly
moving convective line.

Overnight temperatures will be slow to fall in the east under
continued warm air advection until after 00z. Overnight lows
ranging from the mid 30s to mid 40s, with some trapped low level
moisture bringing in the possibility of spotty drizzle toward
daybreak.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
With the surface low accellerating and already well into eastern
Quebec by 12z, winds will have greatly diminished by Tuesday
morning. However, with transitional pattern keeping a tight
gradient over the area, winds in the 10-15 mph range for Tuesday
during the day. Additionally, with lingering low level moisture
and weak lift, brought in mention of drizzle earlier, and
lingering through the day. Temperatures do remain above
freezing, so at least through the day and Tuesday evening any of
the spotty light precipitation will remain light drizzle.
Uncertainty a little lower with just how much lingering moisture
will remain in the lower levels for Tuesday night. Have cleared
out precipitation as drier air appears to descend slowly into
the region, but will have to monitor closely as there could be
potential for spotty freezing drizzle in the northern 2/3 of
forecast area if the moisture continues to linger.

Temperatures ranging in the upper 30s to mid 40s for Tuesday,
with upper 20s to lower 30s Tuesday night.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
High pressure will build into the region, but trapped low level
moisture will likely allow clouds to still predominate into
Wednesday.

00Z ECMWF and GFS have come into much better agreement with southern
stream closed low while the Canadian is still a bit faster. The
ECMWF/GFS consensus is to track the low eastward across the
Tennessee Valley Friday into Friday night. This will result in
precipitation spreading into the area from the south as early as
Thursday night. Still some uncertainty how far north the
precipitation shield will extend. Seemed prudent to have chance PoPs
area wide with highest values in the southern counties. Once this
system passes, high pressure will build in for the weekend.

Temperatures will remain above normal through the period with
warmest readings over the weekend.

&&

.AVIATION /21Z MONDAY THROUGH SATURDAY/...
Area TAF sites fully into MVFR/IFR ceilings with some LIFR as
well. MVFR to occasional IFR visibility in moderate to brief
heavy rain, as well. Line of convection developing in the lower
Ohio valley working toward the area. Wind gusts picking up, and
there could be some convective wind gusts with this line to
30-35kts in especially the southern TAF locations in the 20-22z
timeframe. Only lightning at this time appears to be along the
KY/TN border, so while a TSTM can't be ruled out, still not in
the TAFS at this time.

KILN wind profile has 50kts at 3k ft with the 2k ft increasing
to 35 kts. Was a little slower to bring in the LLWS ramping up
to 50kts right away, instead ramped it up from 40 to 50 in the
18-23z timeframe. After frontal passage with winds mixing down
in the 40kt range, diminishing in the 06-12z time. For after 12z
tomorrow, still enough of a gradient to keep winds in the
10-15kt range. Plenty of low level moisture also trapped during
the day Tuesday, but drizzle should be fairly light, so have not
included visibility restrictions for now, but something to watch
with future updates.

OUTLOOK...MVFR cigs likely to continue into Tuesday evening.
MVFR conditions are possible again Thursday night into Friday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Wind Advisory until 2 AM EST Tuesday for OHZ026-034-035-
     042>046-051>056-060>065-070>074-077>082-088.
KY...Wind Advisory until 2 AM EST Tuesday for KYZ089>100.
IN...Wind Advisory until 2 AM EST Tuesday for INZ050-058-059-066-
     073>075-080.

&&

SYNOPSIS...JDR
NEAR TERM...JDR
SHORT TERM...JDR
LONG TERM...Franks
AVIATION...JDR
Hazardous weather outlook, Dec 31, 4:01 AM EST, 14 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
401 AM EST Mon Dec 31 2018

INZ050-058-059-066-OHZ026-034-035-042>046-051>056-060>065-070>072-
074-010915-
Wayne-Fayette IN-Union IN-Franklin IN-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Hocking-
401 AM EST Mon Dec 31 2018

...WIND ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO 2 AM EST
TUESDAY...

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Central Ohio, Southwest Ohio and West Central
Ohio.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Rainfall today into this evening will lead to the potential for
elevated water levels on area creeks and streams. Flooding will also
be possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ073>075-080-KYZ089>100-OHZ073-077>082-088-010915-
Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-
Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-Ross-
Hamilton-Clermont-Brown-Highland-Adams-Pike-Scioto-
401 AM EST Mon Dec 31 2018

...WIND ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO 2 AM EST
TUESDAY...

This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky, South Central Ohio and Southwest Ohio.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Rainfall today into this evening will lead to the potential for
elevated water levels on area creeks and streams. Flooding will also
be possible.

Showers and potentially thunderstorms will move through late this
afternoon and into the evening hours. Damaging winds will be possible
with some of this activity.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Dec 31, 4:42 PM EST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Wilmington OH
442 PM EST MON DEC 31 2018

KYZ090-094-095-312215-
Owen KY-Gallatin KY-Grant KY-
442 PM EST MON DEC 31 2018

...A SHOWER WITH GUSTY WINDS AND HEAVY RAIN WILL AFFECT SOUTHWESTERN
GRANT...OWEN AND CENTRAL GALLATIN COUNTIES UNTIL 515 PM EST...

At 442 PM EST, radar indicated a shower 9 miles west of Owenton,
moving northeast at 55 mph.

HAZARDS INCLUDE...
Winds to 45 mph...
Very heavy rain...

Locations impacted include...
Owenton, Glencoe, Corinth, Monterey, Gratz, Elk Lake, Beechwood,
Harmony, Long Ridge, Natlee, Eagle Hill, New Liberty, Twin Bridges,
Squiresville, Keefer, Needmore, New Columbus, Holbrook, Elmer Davis
Lake and Lawrenceville.

This includes I-75 in Kentucky between mile markers 143 and 150.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3836 8487 3838 8490 3842 8488 3843 8493
      3845 8491 3846 8492 3846 8494 3843 8494
      3843 8495 3847 8495 3849 8499 3852 8498
      3852 8500 3862 8495 3870 8486 3875 8476
      3850 8453 3837 8471 3834 8479
TIME...MOT...LOC 2142Z 239DEG 48KT 3851 8501

KC
Special weather statement, Dec 31, 4:52 PM EST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Wilmington OH
452 PM EST MON DEC 31 2018

INZ075-080-KYZ090-091-312230-
Switzerland IN-Ohio IN-Boone KY-Gallatin KY-
452 PM EST MON DEC 31 2018

...A SHOWER WITH GUSTY WINDS AND HEAVY RAIN WILL AFFECT OHIO...
NORTHEASTERN SWITZERLAND...BOONE AND GALLATIN COUNTIES UNTIL 530 PM
EST...

At 452 PM EST, radar indicated a shower over Warsaw, moving northeast
at 55 mph.

HAZARDS INCLUDE...
Winds to 50 mph...
Very heavy rain...

Locations impacted include...
Florence, Walton, Rising Sun, Oakbrook, Burlington, Union,
Crittenden, Warsaw, Kentucky Speedway, Glencoe, Sparta, Patriot,
Richwood, Ryle, Big Bone Lick, Interstate 71 at US Route 127,
Waterloo, Steele Bottom, Rabbit Hash and Constance.

This includes the following Interstates...
 I-71 in Kentucky between mile markers 57 and 77.
 I-75 in Kentucky between mile markers 170 and 183.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3908 8463 3889 8460 3880 8461 3880 8464
      3878 8466 3877 8478 3873 8479 3868 8491
      3890 8498
TIME...MOT...LOC 2152Z 239DEG 48KT 3877 8489

KC
Special weather statement, Dec 31, 4:56 PM EST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Wilmington OH
456 PM EST MON DEC 31 2018

INZ059-066-OHZ042-051-060-061-070-071-312230-
Union IN-Franklin IN-Montgomery OH-Warren OH-Darke OH-Butler OH-
Preble OH-Miami OH-
456 PM EST MON DEC 31 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN FRANKLIN
COUNTY IN SOUTHEASTERN INDIANA...SOUTHEASTERN UNION COUNTY IN EAST
CENTRAL INDIANA...PREBLE COUNTY IN WEST CENTRAL OHIO...BUTLER AND
NORTHWESTERN WARREN COUNTIES IN SOUTHWESTERN OHIO...SOUTHEASTERN
DARKE...MONTGOMERY AND SOUTHERN MIAMI COUNTIES IN WEST CENTRAL OHIO
UNTIL 530 PM EST...

At 456 PM EST, radar indicated strong thunderstorms along a line
extending from near Arcanum to 6 miles southwest of Oxford, moving
east at 50 mph.

STORM HAZARDS INCLUDE...
Winds to 50 mph...

Locations impacted include...
Dayton, Hamilton, Kettering, Middletown, Fairfield, Huber Heights,
Troy, Trotwood, Oxford, Miamisburg, Springboro, Vandalia, Englewood,
Monroe, Trenton, Franklin, Tipp City, Eaton, Moraine and Carlisle.

This includes the following Interstates...
 I-70 in Ohio between mile markers 9 and 38.
 I-75 in Ohio between mile markers 22 and 74.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4004 8452 4004 8404 3998 8404 3934 8436
      3937 8497
TIME...MOT...LOC 2156Z 251DEG 42KT 4000 8449 3946 8486

Sites
Special weather statement, Dec 31, 5:06 PM EST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Wilmington OH
506 PM EST MON DEC 31 2018

KYZ091>096-312245-
Boone KY-Pendleton KY-Owen KY-Kenton KY-Campbell KY-Grant KY-
506 PM EST MON DEC 31 2018

...A LINE OF SHOWERS WITH GUSTY WINDS AND HEAVY RAIN WILL AFFECT
KENTON...CAMPBELL...SOUTHERN BOONE...GRANT...EAST CENTRAL OWEN AND
WESTERN PENDLETON COUNTIES UNTIL 545 PM EST...

At 506 PM EST, radar indicated showers along a line extending from
Oakbrook to 8 miles southeast of Owenton, moving east at 55 mph.

HAZARDS INCLUDE...
Winds to 45 mph...
Very heavy rain...

Locations impacted include...
Cincinnati, Covington, Florence, Independence, Erlanger, Fort Thomas,
Newport, Edgewood, Alexandria, Elsmere, Fort Mitchell, Villa Hills,
Highland Heights, Taylor Mill, Bellevue, Fort Wright, Dayton, Ludlow,
Williamstown and Southgate.

This includes the following Interstates...
 I-71 in Kentucky between mile markers 72 and 77.
 I-71 in Ohio near mile marker 0.
 I-75 in Kentucky between mile markers 144 and 191.
 I-75 in Ohio near mile marker 0.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3874 8471 3877 8470 3878 8466 3880 8470
      3907 8464 3910 8454 3909 8451 3912 8446
      3911 8444 3906 8443 3904 8438 3856 8441
      3854 8444 3854 8447 3851 8449 3849 8456
      3842 8465
TIME...MOT...LOC 2206Z 248DEG 49KT 3899 8468 3846 8472

KC
Local storm report, Dec 31, 5:27 PM EST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
527 PM EST MON DEC 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     NON-TSTM WND DMG 4 W FINNEYTOWN          39.22N 84.59W
12/31/2018                   HAMILTON           OH   TRAINED SPOTTER

            TREE UPROOTED WITHIN THE 3400 BLOCK OF GALBRAITH RD. TIME
            ESTIMATED.

&&

KC
Local storm report, Dec 31, 6:02 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
602 PM EST MON DEC 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     NON-TSTM WND GST KFFO WRIGHT-PATT AFB    39.83N 84.05W
12/31/2018  M52 MPH          GREENE             OH   ASOS

&&

JEG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Franklin

When
December 31, 6:30 PM EST to 7:00 PM EST
Where
Franklin County, 2.76 mi ESE of Peppertown to 2.35 mi WNW of Oak Forest
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
39.390, -85.130

A 63 year old woman attempted to cross a stream in a car on a slab of concrete. The water was extremely high and fast after heavy rainfall in the area. The car was swept off the slab and the women's body was discovered about 1 1/2 miles down stream the next day. F63VE.

Flood, Union

When
December 31, 11:14 PM EST to 11:45 PM EST
Where
Union County, 1.87 mi NNE of Brownsville to 1.95 mi NNE of Brownsville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.694, -84.985

Yankee Town bridge on Abington Road was closed due to high water.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Franklin2018-12-3163FemaleVehicle/Towed TrailerDirect

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2018Every state in 2018This day in weather historyWarnings in Indiana, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 791617, 791294.